Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 13, 2021Broadwater County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 13, 2021, 10:49 AM MDT for Broadwater County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 10:49 AM MDT (16:49 UTC)
Expired
Jul 13, 2021, 11:15 AM MDT
In force
26 min
Issued by
NWS Great Falls, MT

County Broadwater County, MT

The radar

The Great Falls radar (KTFX), 109 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWUS85 KTFX 131649
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
1049 AM MDT Tue Jul 13 2021

MTZ052>054-131715-
Broadwater-Jefferson-Meagher-
1049 AM MDT Tue Jul 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
BROADWATER...WEST CENTRAL MEAGHER AND EAST CENTRAL JEFFERSON
COUNTIES...

At 1049 AM MDT, radar indicated strong thunderstorms were located
along a line extending from 22 miles north of Townsend to 12 miles
west of Toston. Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Townsend, Toston, Silos, Winston, Radersburg and Goose Bay. 

This includes Highway 12 between mile markers 1  and 8 , and between
mile markers 61 and 94.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4671 11116 4610 11145 4612 11195 4656 11170
      4656 11163 4664 11164
TIME...MOT...LOC 1649Z 263DEG 26KT 4664 11145 4615 11172 

$$

Ludwig

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 13, 9:22 AM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 13, 9:22 AM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
922 AM MDT Tue Jul 13 2021

.SYNOPSIS...
A weather disturbance will move from west to east across Central
MT today, resulting in scattered thunderstorms moving through the
region. An isolated severe storm is possible, mainly east of a
line from Raynesford to Ennis. Today will not be as hot as
previous days, however, very warm temperatures will quickly
return to the region on Wednesday, with hot temperatures expected
over the weekend and into next week.

&&

.Morning Update...

Main update this morning was to increase PoPs across Central and
portions of North Central Montana to better match radar and
surface observation trends. An area of primarily stratiform rain
continues to slowly lift east northeast across the region this
morning, with some areas of embedded lightning. Rainfall amounts
have been on the light side at most locations (generally 0.05" to
0.10"); however, a few locations west of Interstate 15 and near
the Montana Hwy 200 corridor have picked up nearly 0.25" of rain.
Otherwise the remainder of the forecast is on track with only
minor adjustments made to hourly trends. A few thunderstorms
across eastern portions of Southwest and into Central Montana
could approach the strong to severe side this afternoon and into
the evening, with this area being reflected well in the on-going
Day 1 outlook by the Storm Prediction Center. - Moldan

&&

.AVIATION...
400 AM MDT Tue Jul 13 2021 (13/06Z TAF period)

Main concerns continue to be areas of smoke moving through the
region and thunderstorm potential. Overall the highest impacts
from smoke are likely to be for areas south of a line from Great
Falls to Lewistown. For now kept P6SM in the TAFS, but some
adjustments might be needed if the smoke gets thicker. Then the
best chance for storms will be over Central MT and in the West
Yellowstone area from mid morning and through the late afternoon.
The storms will be quick, but gusty winds and brief heavy
rainfall will be possible. Most storms should exit our region by
00z Wed. Mountains/passes could be obscured at times by smoke.
Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Overall, no fire weather highlights are planned for over the next
few days. The best chance for storms today will occur over Central
MT, but the storms should be accompanied by some rainfall, some
possibly 0.25 to 0.50 inches. However, some drier thunderstorms
are possible over far Southwest MT. Also minimum humidity today
should be higher.

From Wednesday, and through the weekend and into next
week...overall it will be mostly dry and hot. Humidity will be
low. Some increase in surface wind is possible on Thursday over
Southwest MT, as winds could mix down from very high aloft.
Again, no fire highlights are planned for during the extended
period at this time. Brusda

&&

.PREV DISCUSSION...
/ISSUED 404 AM MDT Tue Jul 13 2021/
Today...An upper level disturbance will move from west to east
across the region today. Thunderstorms have developed west of the
divide this morning, and should gradually move eastward through
the morning and early afternoon hours. Enough instability will
develop by early afternoon that an isolated severe storm will be
possible, mostly east of a line from Raynesford to Ennis. Overall
the main threat from the storms will be strong winds and large
hail, but some brief heavy rainfall is also possible. A narrow
band of 0.25 to 0.50 inches of rainfall could occur with the main
storm path going across the mountain areas of Central MT.
Afternoon temperatures today will not be as hot as previous days,
mostly because of cloud cover.

Tonight through Friday...Drier air moves into the region tonight,
allowing overnight lows to cool towards seasonal normals. The next
chance for precipitation looks to be mainly afternoon
showers/thunderstorms on Thursday and Friday. The chances for
storms looks quite low and precipitation amounts look low as well.
Surface winds could increase on Thursday over far Southwest MT, as
winds mix down from aloft.

Saturday through Tuesday...Overall, expect hot temperatures and
dry conditions as we go through the weekend and into early next
week. There is about a 30 percent chance that afternoon
temperatures could be about 3 to 5 degrees warmer than currently
forecast from Sunday through Tuesday. This would result in near
record highs for some areas. Additionally, after several days of
temperatures near or above 100 degrees, combined with warming
overnight lows, by Monday or Tuesday, heat highlights might be
needed for portions of the region. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  78  49  90  55 /  70  10   0   0
CTB  80  49  89  54 /  20  10   0   0
HLN  83  54  92  58 /  60  10   0   0
BZN  83  47  88  52 /  40  30   0   0
WYS  80  39  81  40 /  50  20  10   0
DLN  82  48  86  52 /  20  10   0   0
HVR  85  53  91  60 /  20  10   0   0
LWT  75  49  83  55 /  70  40   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 13, 10:49 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1049 AM MDT Tue Jul 13 2021

MTZ052>054-131715-
Broadwater-Jefferson-Meagher-
1049 AM MDT Tue Jul 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
BROADWATER...WEST CENTRAL MEAGHER AND EAST CENTRAL JEFFERSON
COUNTIES...

At 1049 AM MDT, radar indicated strong thunderstorms were located
along a line extending from 22 miles north of Townsend to 12 miles
west of Toston. Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Townsend, Toston, Silos, Winston, Radersburg and Goose Bay.

This includes Highway 12 between mile markers 1  and 8 , and between
mile markers 61 and 94.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4671 11116 4610 11145 4612 11195 4656 11170
      4656 11163 4664 11164
TIME...MOT...LOC 1649Z 263DEG 26KT 4664 11145 4615 11172

Ludwig

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.